Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 29, 2017Faribault County, Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 29, 2017, 7:38 PM CDT for Faribault County, Martin County, Watonwan County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 7:38 PM CDT (00:38 UTC)
Expired
Jun 29, 2017, 8:30 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 150 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS83 KMPX 300038
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
738 PM CDT THU JUN 29 2017

MNZ082-083-091-092-300130-
Blue Earth-Watonwan-Martin-Faribault-
738 PM CDT THU JUN 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FARIBAULT... 
MARTIN...SOUTHERN BLUE EARTH AND WATONWAN COUNTIES THROUGH 830 PM 
CDT...

At 735 PM CDT, radar indicated strong thunderstorms were located
along a line extending from St. James to Dunnell to 6 miles west of
West Okoboji. Movement was east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairmont, St. James, Blue Earth, Madelia, Mapleton, Winnebago,
Sherburn, Truman, Trimont, Welcome, Elmore and Good Thunder.

This includes the following highways...
 Interstate 90 between mile markers 81 and 129.
 U.S. Highway 169 between mile markers 1 and 38.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4351 9485 4370 9486 4408 9474 4401 9384
      4350 9393 4350 9457
TIME...MOT...LOC 0035Z 282DEG 36KT 4399 9465 4358 9478 4333 9528 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 29, 7:00 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 29, 7:00 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Thu Jun 29 2017

.UPDATE...
Issued at 639 PM CDT Thu Jun 29 2017

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday)
Issued at 322 PM CDT Thu Jun 29 2017

Abundant low level moisture and light winds led to overcast skies
today across the region. This trend looks to continue into the
evening hours so lowered high temps and increased cloud cover. A
few thunderstorms were developing in the Dakotas, but the HiRes
models show these storms weakening and translating south along the
instability gradient which makes sense based on the SPC
Mesoanalysis data.

The storm prediction center had a marginal risk across the far
southern part of the forecast area, but feel the majority of the
convection will be across Iowa. Modified the precip chances to
reflect this southern trend, but still have chance pops overnight
increasing during the day on Friday. It shouldn't be all day
rainout, but most locations should see a few showers or
thunderstorms.

.LONG TERM...(Friday night through Thursday)
Issued at 322 PM CDT Thu Jun 29 2017

A rather quiet long term is expected with only a few minor chances
for precipitation, with no indications of any heavy rain or severe
weather over the next week. In addition, upper ridging will build
next week, which by the end of the week will mean highs easily
clearing 80 and pushing 90, with dewpoints creeping up through the
60s.

Model agreement is not too bad through Independence Day, but
models begin to diverge next week on the orientation the CONUS
ridge will take with the ECMWF keeping a broad, flat ridge across
the CONUS while the GFS/Canadian become more amplified with the
flow, with the ridge building across the Rockies while a trough
digs to our east, with seasonably strong northwest flow setting up
across the Upper MS River Valley.

As for some of the details, for the extended holiday weekend, our
main potential source for precip will be a weak boundary working
across the area Saturday night/Sunday morning. Models have sped up
the passage of this front some, with the shower threat for Sunday
across southern MN diminished. The upper low driving this front
will be going across Lake Superior, which leaves us with a weakly
forced front that has weak convergence along it as well.
Instability is quite limited as well, so it really doesn't look
like this boundary will produce much for us. This boundary will
drift south of us for Monday and Tuesday, with dry weather
expected here as a ridge axis builds in from the Great Lakes.

By the middle of next week, models begin to diverge on how the
ridge will evolve, so we stuck close to the blended forecast for
temperatures. Though if the ECMWF is correct, we will likely see
temperatures a few degrees warmer than we currently have by
Thursday. With the main belt of westerlies expected to be to our
north, there will not be much forcing to get any storms going
either, with a rather benign and stagnant weather pattern setting
in by the end of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu Jun 29 2017

Mainly VFR conditions expected throughout this TAF set but the
timing of any precipitation will be problematic at best. Will look
for isolated to scattered showers overnight then better chances
for scattered to numerous showers with a few embedded
thunderstorms tomorrow. Best timing for convection looks to be
tomorrow afternoon in the late day heating but confidence is
sketchy. Greatest potential for MVFR conditions looks to be during
TSRA. Winds will remain light throughout with directions mainly NW
to N.

KMSP...Have held off mention of precip until the pre-dawn hours
followed by higher chances of precip from midday tomorrow on
through tomorrow afternoon. There may well be some frequent
amendments needed and changes made from one routine set to the
next due to low-to-medium confidence on precipitation timing.

/OUTLOOK FOR KMSP/
Sat...VFR. Winds WNW 5-10 kts.
Sun...VFR. Chance of TSRA/SHRA. Winds light and variable.
Mon...VFR. Wind SE at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JRB
LONG TERM...MPG
AVIATION...JPC
Hazardous weather outlook, Jun 29, 3:12 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT Thu Jun 29 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
312 PM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this evening and overnight. The
threat for severe weather with these storms is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be occasional chances of thunderstorms Friday and
Friday night, and again Sunday and Monday mainly along and south
of Interstate 90. The threat for severe weather during these
periods is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, Jun 29, 2:10 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          6 N ELLSWORTH           44.82N 92.49W
06/28/2017                   PIERCE             WI   NWS STORM SURVEY

            *** 1 INJ ***
            TREES WERE UPROOTED AND SNAPPED ALONG THE
            DAMAGE PATH FROM 6 N ELLSWORTH TO 2 SSE
            SPRING VALLEY. SEVERAL HOMES HAD ROOF
            DAMAGE, AND ONE TRUCK WAS PUSHED OUT OF THE
            GARAGE AND FLIPPED ONTO THE FRONT YARD.
            MAXIMUM WIND SPEED 105 MPH, DAMAGE LENGTH
            11.7 MILES, MAXIMUM WIDTH 700 YARDS. ONE
            INJURY REPORTED.

&&

BORGHOFF
Local storm report, Jun 29, 2:22 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          6 N ELLSWORTH           44.82N 92.49W
06/28/2017                   PIERCE             WI   NWS STORM SURVEY

            *** 1 INJ ***
            TREES WERE UPROOTED AND SNAPPED ALONG THE
            DAMAGE PATH FROM 6 N ELLSWORTH TO 2 SSW
            SPRING VALLEY. SEVERAL HOMES HAD ROOF
            DAMAGE, AND ONE TRUCK WAS PUSHED OUT OF THE
            GARAGE AND FLIPPED ONTO THE FRONT YARD.
            MAXIMUM WIND SPEED 105 MPH, DAMAGE LENGTH
            11.7 MILES, MAXIMUM WIDTH 700 YARDS. ONE
            INJURY REPORTED.

&&

CORRECTED END POINT TO 2 MILES SSW OF SPRING VALLEY, NOT SSE.

BORGHOFF
Special weather statement, Jun 29, 7:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
738 PM CDT THU JUN 29 2017

MNZ082-083-091-092-300130-
Blue Earth-Watonwan-Martin-Faribault-
738 PM CDT THU JUN 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FARIBAULT...
MARTIN...SOUTHERN BLUE EARTH AND WATONWAN COUNTIES THROUGH 830 PM
CDT...

At 735 PM CDT, radar indicated strong thunderstorms were located
along a line extending from St. James to Dunnell to 6 miles west of
West Okoboji. Movement was east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairmont, St. James, Blue Earth, Madelia, Mapleton, Winnebago,
Sherburn, Truman, Trimont, Welcome, Elmore and Good Thunder.

This includes the following highways...
 Interstate 90 between mile markers 81 and 129.
 U.S. Highway 169 between mile markers 1 and 38.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4351 9485 4370 9486 4408 9474 4401 9384
      4350 9393 4350 9457
TIME...MOT...LOC 0035Z 282DEG 36KT 4399 9465 4358 9478 4333 9528

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:24 PM CDTSpecial Weather StatementMPXFreeborn21 min
Jun 29, 9:29 PM CDTSpecial Weather StatementMPXBenton31 min
Jun 29, 9:31 PM CDTSpecial Weather StatementMPXBenton29 min
Jun 29, 9:53 PM CDTSpecial Weather StatementMPXBenton37 min
Jun 29, 10:40 PM CDTSpecial Weather StatementMPXKanabec50 min
Jun 30, 5:01 PM CDTSpecial Weather StatementMPXRice59 min
Jun 30, 5:11 PM CDTSpecial Weather StatementMPXFaribault, Steele, Waseca49 min
Jun 30, 5:59 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele31 min
Jun 30, 6:05 PM CDTSpecial Weather StatementMPXSteele55 min
Jun 30, 6:19 PM CDTSpecial Weather StatementMPXMille Lacs41 min
Jun 30, 6:57 PM CDTSpecial Weather StatementMPXWright63 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.